Long term effects of warfarin

Ok, I have APS & am obviously on life long warfarin. Recently gone in2 a lupus flare which has so far lasted 2 years, nervous system involvement this time & wondering if it has anything 2 do with long term warfarin use. First heard rumours about long term warfarin use about 3 years ago, which my Rheumy & Haemo both deny but these rumours keep coming up & some1 else has mentioned them 2night. Like they say there's no smoke without fire :0/ Any1 else know anything about this?

13 Replies

oldestnewest
  • Hi Sher,

    Here is a quote from ABC World News re long term use of Warfarin...

    " Except for a risk of bleeding, warfarin is remarkably free of side effects. However, we have found that long-term warfarin use can be associated with osteoporosis in elderly men. Although we did not observe this trend in women, as a precaution you should get enough exercise, calcium, and vitamin D to keep your bones strong."

    To this I would add something that is too often forgotten re bone density and that is the importance of getting enough daily sunshine on your arms and face because of its role in helping the body to produce Vitamin D and help with calcium uptake.

    Laurie

  • Of course, the sunlight for Vitamin D will not work for those lupus patients whose condition is aggravated by sunlight exposure. Eat fish.

    And a doctor once explained to me that warfarin is one of the most narrowly targeting drugs there is. " It thins the blood by limiting Viramin K uptake and that's it. That's all it does. Just that." the osteoporosis effects are also the result of te Vitamin K limitation. And, as pointed out above, you can minimize those effects by doubling down on those other bone support channels -- exercise, calcium and D. But I would add that my eye doctor emphacised the extra importance for me of eating a balanced diet, by not excluding all green and leafy veggies and instead strive to eat roughy the same amount of K daily. This is because my eye doctor also treated my Mother's macular degeneration, a condition which can be exacerbated by low K levels.

    Of course, my heme and my rheumy think my approach of eating some greens daily,and trying to level things out via my rough estimate of K content is nuts! ( I call it " voodoo blood chemistry.') But I think I've made it work or me. my INR is usually where I expect it to be, though admittedly I do find it hard to consistently stay above 2.75. At that number I have no headaches or DVTs but my arthritic hip condition persists.

    So whose right? The heme or the eye doc? I try to juggle.

    But rumors aside, these are the only consequences of long term warfarin use I have heard. Remember that rumors are often fueled by other coincidental factors -- such as, the majority of warfarin patients have cardiovascular problems so warfarin use can be claimed to be associated with heart attack. Evcept that such associations do not apply to most of us Hughies.

  • Ive been on warfarin for 14 years with no problem. Do have osteopenia but that is thought to be due to having total hysterectomy 9 years ago.

  • I was diagnosed with lupus, then aps over 20 years ago. I have been on warfarin for over 10 years. The last 2 years have definitely been the worst, with constant illness this year, including neurological symptoms and a recurrence of osteoporosis.

    Maybe having aps for so long means that the warfarin becomes less effective and some other medication is required.

    I asked my gp about this and she wants me to ask the experts when I go to guy's hospital on wednesday if I need to take aspirin as well.

    I know there are others on this site who have had APS for many years, i.e over 10 years, and who have found, like me, that their illness has been worse in the last year or two. It might just be a coincidence but if those who have experienced this could reply on this blog, I could mention it when I'm at guy's, just so that they are aware. It could have nothing to do with the warfarin but I think it's definitely worth following up.

    Thanks for posting Sher

    Jane x

  • u got me thinking about it again Jane ;0) x

  • I only got diagnosed last November, been on warfarin since April last year, was told by a Tommie Doc earlier this year my antibodies had returned to normal ...therefore very low risk to. Zero risk of any further problems ... Now just had 2 small strokes ..... Warfarin helps but seems doesn't stop APS symptoms? I too eat greens once or twice a week and have a INR of 3 - 4 often going up to 5

  • the thing is there's so much that can interact with warfarin that they don't tell u about, obviously anything containing aspirin, green leafy veg (vit K), cranberries, the list goes on, u just have 2 be consistent, eg, don't eat shed loads of broccoli 1 week then nothing 4 the next few ;0)

  • Thanks 4 all the replies. Been on warfarin 4 over 18 years (INR always stable apart from when I od on greens etc obviously!). The rumours were originally overheard from a Haemo believe it or not, stating something about it having a neurological effect & considering that like Jane, in the last 2 years I've started 2 have many neurological problems, which seems a little odd considering that everything has been relatively 'stable' in the fact that there is no obvious reason that this has suddenly come out of nowhere (as in the neuro problems came on very quickly rather suddenly, with no change of meds, illnesses etc) obviously I wanted 2 check this out 2 c if any1 else had any idea.

  • I've been on Warfarin for about fourteen years now. The only problem I had with it was a major internal bleeding episode which occurred a couple of months ago and put me in the hospital for a week. Other than that, the benefits have far outweighed the risks in my case.

  • Actually thinking about it I have got worse the last couple of years, I had stroke jan 2012 while on warfarin and getting more neurological problems. I also have Sneddons syndrome which cause neurological problems so unsure which illness causing recent problems. I go see my reumy dec 12th and neurologist jan 10th so hopefully find out. I have just resently been given heparin injections for when blood goes below 2.9.

  • Stoke on warfarin? Blimey. U certainly don't expect that. This is the thing when u have so much wrong with u & r on so many meds, it's difficult 2 pinpoint problems :0/

  • Unfortunately my Stroke Consultant tells me that a good proportion of his patients with Stroke are those that present because of uncontrolled INR whilst on warfarin and its why he is such an advocate of self testing. Whilst LMW Heparin does not suit everyone I for one am more confident on it because my INR was so all over the place and having had one Stroke I did not want to repeat it!!

  • i have been on warfrian for atleast 18 years my dr. warned me when 1st put on it that later in life it could cause bleeding problems and that what has been happening to me I missed all summer spent 3 months in hospital with a bleed symptoms have went away again for the time being who knows what next flareup will bring

You may also like...